Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV positive in Africa
Jan 25, 2005

I come from and live in Africa. I was diagonised positive in 2003 and started a combination of Stavudine, Nevirapine & Lamivudine the same month because my CD 4 count was 176 after six months my CD4 was up to 396. I felt really great and could see some changes in my body. I moved from 53kgs to a good 62kgs which was fine for me. It was up untill three months ago that I began loosing my weight again and am back to 55kgs now. And my loosing weight has been accompanied by enlargement of breasts and wasting in the arms, legs and face. I had my CD 4 recently and it was 376 and Viral load less than 400. I do not realy understand what is happening neither does my Doctor. Please help! Is there any way to get on a research so that I get more infor on what is happening in my body.

Response from Dr. Young

Thank you for your question.

You are currently taking a pretty popular treatment for persons in much of the developing world (Africa and Asia). It seems like you've had a very nice improvement in your CD4 cell count and excellent viral suppression.

Your initial weight gain and subsequent loss is also characteristic for many patients, particularly those who have fat loss in the face, arms, legs or buttocks-- the syndrome we call lipoatrophy (one of the lipodystrophies). Lipodystrophy is also (less commonly) characterized by fat accumulation; such as your breast enlargement. While it is not entirely clear how lipo occurs, surviving advanced HIV disease like you have, appears to be a risk. Moreover, the prolonged use of some medications, especially stavudine, carries increased risk of lipoatrophy.

So, I think that the diagnosis is clear: lipodystrophy. What to do? The answer is difficult for resource-challenged locations, but I'd first suggest a switch away from stavudine to another NRTI (there are studies that show benefit from switch from stavudine to abacavir; tenofovir should also improve your fat loss). Changing out the stavudine is not an immediate remedy. It could take up to a year to see noticable improvement in facial or limb fat, but the key strategy here is to prevent any further loss, if possible. In the US and Europe, there are expensive, injectable fillers that can be used to mitigate some of the facial symptoms too.

I hope this helps. Write back if we can be of more assistance here at TheBody.com or have your doctor write to us at TheBodyPro.com. Good luck and thanks for reading. BY



Previous
Just tested postive for HIV
Next
diet pills and starting treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement